Thunderstorm Wind, Barber
- When
- August 5, 2:50 PM CST
- Where
- Barber County, 5.87 mi WSW of Uppdegraff
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.300, -98.700
Near Lake City.
An area of surface low pressure intensified across eastern Colorado as the day progressed, leading to breezy south southwesterly winds across the area. A cold front then moved through the CWA by the evening, shifting winds to more of a northerly direction.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An area of surface low pressure intensified across eastern Colorado as the day progressed, leading to breezy south southwesterly winds across the area. A cold front then moved through the CWA by the evening, shifting winds to more of a northerly direction. Given moderate instability, a few thunderstorms formed along this boundary in Barber County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 12:45 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 145 PM CDT Sat Aug 5 2017 ...Updated Long Term... .SHORT TERM...(This afternoon through Sunday) Issued at 1230 PM CDT Sat Aug 5 2017 Much hotter temperatures temporarily returning to SW KS this afternoon. Expecting all locations to be well in the 90s before the day is done; already 93 here at the office as of 1230 pm. Starting around 4 pm, expecting scattered thunderstorms to develop along a prefrontal trough, mainly south and east of Dodge City. NAM/HRRR solutions are in good agreement that coverage will favor the SE zones. Bulk shear and CAPE appear sufficient for some modest storm organization, including some possible supercells, mainly SE of a Meade-Larned line. Hail up to 1-1.5 inch in diameter and thunderstorm outflow winds to near 60 mph can be expected from the strongest storms. Convection will likely organize upscale into a loosely organized complex, impacting the far SE zones (Barber county and vicinity) through about 10 pm. Cold frontal passage expected tonight, with winds becoming N/NE across all of SW KS during the late evening. Some gusts of 30-40 mph will occur with the initial frontal passage, although convective coverage along the frontal boundary itself is expected to be minimal. Consensus of short term models shows post- frontal low stratus clouds overspreading all zones through sunrise Sunday. Continued NE winds and cool advection through Sunday morning are expected to prevent widespread fog formation, but certainly can't rule out some patchy fog with the widespread stratus. Along with WFO Goodland, included some patchy fog in the grids for Sunday morning. Lows Sunday morning in the lower to mid 60s. Sunday...Cloudy (in the morning) and noticeably cooler. Stratus expected to hold through about 10 am, then erode during the afternoon. Given the expected afternoon August sunshine, ignored the cooler MET/NAM guidance, and followed the warmer MAV guidance, with afternoon temperatures ranging from near 80 NE (Hays) to the mid 80s along the Oklahoma border. About a full 10 degrees cooler than Saturday, with NE breezes of 10-20 mph persisting all day. Stable surface high ridge axis expected to prevent thunderstorms across all of SW KS on Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 145 PM CDT Sat Aug 5 2017 Long term forecast will be characterized by much below normal afternoon temperatures, and virtually daily chances for showers and thunderstorms. In fact, it is very difficult to find any time period through next week when there is not at least a chance of showers/thunderstorms somewhere in SW KS. Synoptic pattern changest little through all of next week, with broad 500 mb ridging from southern California to West Texas, and persistent broad 500 mb troughing from the northern plains through the Great Lakes. As a result, moderate (40-50kt) W/NW flow at 500 mb, with embedded, difficult to time, shortwaves will continue through the week. CAPE in excess of 2000 J/kg will be available from time to time. As such, some strong to severe thunderstorms are possible next week, with all global models hinting at MCS production at various times and locations. 12z ECMWF generates 1-2 inches of QPF across all of SW KS through the week, supported with excellent agreement from 12z GFS. With the active and wet pattern, the heat will not be allowed to return. Afternoon temperatures Monday through Wednesday expected to only be in the upper 70s to lower 80s (early August normal is lower 90s). && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1200 PM CDT Sat Aug 5 2017 Strong gusty S/SW winds this afternoon, especially at LBL/DDC where gusts of 25-30 kts are expected. After 21z, scattered thunderstorms are expected mainly south and east of DDC. Convection close enough to LBL/DDC/HYS for VCTS/CB mention in those TAFs, but thunderstorms may just as easily avoid all the terminals this afternoon/evening. Kept GCK TAF dry. Cold front passes through all airports during the 03-06z Sun timeframe, with NE wind gusts of 25-30 kts. High confidence in post-frontal IFR stratus impacting all airports by 12z Sun, with stratus only gradually eroding through 18z Sun. && .PRELIMINARY POINT TEMPS/POPS... DDC 97 65 82 62 / 30 30 10 10 GCK 93 64 83 62 / 20 20 10 20 EHA 94 62 83 60 / 30 20 10 30 LBL 97 65 84 64 / 40 30 10 10 HYS 90 64 78 62 / 30 30 10 10 P28 96 68 85 65 / 30 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 322 AM CDT Sat Aug 5 2017 KSZ030-031-043>046-061>066-074>081-084>090-060830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 322 AM CDT Sat Aug 5 2017 /222 AM MDT Sat Aug 5 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A few storms will be possible this evening across central and south central Kansas. A few storms may become severe with hail over an inch in diameter and winds over 60 mph being the main concern. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a possibility of thunderstorms each day through day 7. It is too early to tell if any of these storms will be severe. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Limited risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 342 PM CDT SAT AUG 5 2017 KSZ089-052115- Comanche KS- 342 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL 415 PM CDT... At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Buttermilk, or 6 miles south of Coldwater, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coldwater, Wilmore and Lake Coldwater. LAT...LON 3710 9929 3722 9941 3738 9916 3727 9904 TIME...MOT...LOC 2042Z 231DEG 27KT 3718 9934 TATRO
Special Weather Statement National Weather Service Dodge City KS 349 PM CDT SAT AUG 5 2017 KSZ089-052115- Comanche KS- 349 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COMANCHE COUNTY UNTIL 415 PM CDT... At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Buttermilk, or 16 miles southeast of Protection, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3710 9952 3723 9927 3700 9900 3700 9945 TIME...MOT...LOC 2049Z 231DEG 27KT 3698 9935 TATRO
The Vance AFB radar (KVNX), 80 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Near Lake City.
Severe damage was done to the South Barber High School in Kiowa.
Numerous reports of tree limbs and power lines were blown down. Also a roof was heavily damaged on the west side of Kiowa.
There reports of six to eight inch diameter tree branches broken by the high wind. Also a fence was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720948, 720944, 720945, 720946, 720947.